Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 55, NWS San Angelo, TX

August 20, 2004Brown County, Coleman County, Texas

NWS San Angelo, TX issued this flash flood warning at Aug 20, 2004, 1:59 AM CDT for Brown County, Coleman County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2004, 1:59 AM CDT (06:59 UTC)
Expired
Aug 20, 2004, 6:00 AM CDT
In force
4 hr
Issued by
NWS San Angelo, TX
Area
Counties, with a storm outline in the text

Counties Brown County, TX, Coleman County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 7.0 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2004-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 732 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2004-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
732 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
814 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KSJT 200702
FFWSJT
TXC049-083-201100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
159 AM CDT FRI AUG 20 2004

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BROWN COUNTY IN WEST CENTRAL TEXAS
  THIS INCLUDES THE CITIES OF...EARLY...BROWNWOOD
  COLEMAN COUNTY IN WEST CENTRAL TEXAS
  THIS INCLUDES THE CITIES OF...SANTA ANNA...COLEMAN

* UNTIL 600 AM CDT

* AT 155 AM CDT...THUNDERSTORMS WITH VERY HEAVY RAINFALL CONTINUED   
  TO DEVELOP ACROSS WESTERN COLEMAN COUNTY AND MOVE EAST AT 10 MPH   
  THROUGH BROWN COUNTY. RAINFALL TOTALS OF 1 TO 2 INCHES OF RAIN HAS 
  LIKELY FALLEN ACROSS THE SOUTHERN HALF OF COLEMAN AND BROWN        
  COUNTIES SINCE MIDNIGHT.

* THE THUNDERSTORMS WITH VERY HEAVY RAINFALL WILL CONTINUE TO TRAIN  
  ACROSS COLEMAN AND BROWN COUNTIES THROUGH 6 AM...PRODUCING         
  ADDITIONAL RAINFALL TOTALS OF 1 TO 3 INCHES. THIS RAIN WILL FALL   
  ON GROUND ALREADY SATURATED BY THE HEAVY RAIN FROM THURSDAY.

AREA CREEKS AND STREAMS ARE ALREADY RUNNING AT NEAR BANKFULL 
CONDITIONS ACROSS MUCH OF COLEMAN AND BROWN COUNTIES...WHERE MOST 
AREAS HAVE SEEN IN EXCESS OF 4 INCHES OF RAIN SINCE THURSDAY 
MORNING. LOW WATER CROSSINGS AND OTHER POOR DRAINAGE AREAS WILL 
QUICKLY BECOME FLOODED AND IMPASSABLE.
 
TURN AROUND DONT DROWN DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW SAFE PASSAGE.
REMEMBER...MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...
ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3194 9969 3156 9955 3152 9905 3171 9870
      3198 9890

$$

07
1 follow-up statement
000 
WGUS74 KSJT 200835
FFSSJT
TXC049-083-201100-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
335 AM CDT FRI AUG 20 2004

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR BROWN AND COLEMAN 
COUNTIES UNTIL 600 AM CDT...

AT 321 AM CDT...DOPPLER RADAR ESTIMATED THAT 2 TO 4 INCHES OF RAIN 
HAS FALLEN SINCE MIDNIGHT IN A 10 MILE WIDE BAND FROM SANTA ANNA 
SOUTHEAST TO BETWEEN BANGS AND BROOKESMITH TO JUST SOUTH OF ZEPHYR. 
HIGH WATER WAS REPORTED ON SEVERAL ROADS IN BROOKESMITH...WITH HIGH 
WATER ALSO LIKELY ACROSS LOW WATER CROSSINGS AND OTHER POOR DRAINAGE 
AREAS ALONG RANCH ROAD 1176...RANCH ROAD 586...AND RANCH ROAD 45.

ALTHOUGH THE HEAVIEST RAINFALL HAS ENDED FOR THE MOMENT...LIGHTER 
SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA THROUGH 6 
AM...PRODUCING ADDITIONAL RAINFALL ACCUMULATIONS OF UP TO 1 INCH. 
THIS ADDITIONAL RAINFALL WILL PREVENT AREA CREEKS AND STREAMS FROM 
RECEDING UNTIL THE RAIN STOPS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 9:50 PM CDT, 4 hours 9 minutes earlier.

Area forecast discussion, Aug 19, 9:50 PM CDT, 4 hours 9 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
950 PM CDT THU AUG 19 2004

.UPDATE...
SHOWERS AND THUNDERSTORMS ARE GRADUALLY DISSIPATING LATE THIS EVENING
IN OUR SOUTHEASTERN COUNTIES. CLUSTER OF THUNDERSTORMS NEAR WICHITA
FALLS ARE MOVING SSE...AND MAY REACH HASKELL/THROCKMORTON COUNTIES.
CONVECTIVE CLUSTER OVER FAR EASTERN NM MOVING ESE...BUT SHOULD
REMAIN WELL NORTHWEST OF OUR COUNTIES OVERNIGHT. OUTSIDE OF
LOCALIZED COVERAGE OF SHOWERS AND STORMS...APPEARS THAT THE FLASH
FLOOD THREAT HAS ENDED TONIGHT FOR WEST CENTRAL TX. WE WILL GO
AHEAD AND DROP THE FFA FOR TONIGHT. POPS WILL ALSO BE LOWERED FOR
THE REST OF TONIGHT.

&&

.PREV DISCUSSION...
BAND OF THUNDERSTORMS WITH VERY HEAVY RAINFALL (HOURLY 2 INCH AND
THREE HOURLY 2-5 INCH RATES) IS SHIFTING SLOWLY SOUTHWARD INTO
MCCULLOCH AND SAN SABA COUNTIES. SATELLITE IMAGERY SHOWS COLD
TOPS (INFRARED CLOUD TOP TEMPERATURES BELOW -60 DEGREES C) WITH THIS
CONVECTIVE WEDGE. BECAUSE OF THE FLASH FLOOD THREAT WITH THIS
PERSISTENT BAND OF STORMS...WE ARE EXTENDING THE FLASH FLOOD WATCH
SOUTHWARD INTO MCCULLOCH AND SAN SABA COUNTIES.

THIS SUMMER HAS CERTAINLY BACKED UP THAT CONCEPT...SOME
AMAZING 24 HOUR RAIN TOTALS OVER PORTIONS OF WEST CENTRAL TEXAS...
WITH THE HIGHEST AMOUNTS ACROSS NORTHERN BROWN COUNTY WITH 8 TO 10
INCHES RAIN PERSISTED OVER OUR EASTERN COUNTIES TILL NOON.  WITH
SOME SUN TODAY...SOUTHERN COUNTIES WILL GET INTO THE 90S...A RARE
EVEN SO FAR THIS AUGUST.  CU FIELD AND A FEW SHOWERS HAVE ALREDY
FORMED EARLY THIS AFTERNOON.

CLOUDS AND RAIN CHANCES DONT GO AWAY...AS IMPULSE AFTER IMPULSE
PRODUCES POSSIBILITIES...MAINLY ACROSS THE BIG COUNTRY.  FOR
TONIGHT RAIN PUSHES SOUTH OF THE RED RIVER AHEAD OF NEXT COLD
FRONT. SHOULD BE ANOTHER WET NIGHT NORTH OF I-20.  GFS/MAV
PERFORMANCE HAS NOT HANDLED POPS VERY WELL THIS PAST WEEK...SO WILL
LEAN TOWARDS THE WETTER ETA.

TOYED WITH ISSUING A FLASH FLOOD WATCH FOR THE BIG COUNTRY FOR
TONIGHT...SINCE MOST OF THE AREA GOT GOOD RAINS PAST 24 HOURS. THE
MORE I THINK ABOUT IT...IT IS PROABABLY BETTER TO ERR ON THE SIDE OF
CAUTION SO WILL GO AHEAD AND ISSUE A FLASH FLOOD WATCH FOR ABOUT
THE NORTHERN HALF OF OUR CWA...WATCH WILL GO IN EFFECT AT 4 PM TILL 7
AM.

PUSHES IMPULSES OUR WAY...ONE WAVE TOMORROW NIGHT ONCE AGAIN IMPACTS
THE BIG COUNTRY. CANT RULE OUT RAIN THROUGH THE WEEKEND.

SPC PLACES MOST OF OUR AREA UNDER A SLIGHT RISK FOR SVR ON FRIDAY...
FOR THE AREAS OUT AHEAD OF THE FRONT...DYNAMICS ARE THERE WITH CAPE
AND SHEAR...AND NUMEROUS BOUNDAIRES...HOWEVER...AT THIS POINT WILL
NOT MENTION SEVERE IN THE FORECAST...AGAIN POPS WILL BE HIGHER THAN
GFS MOS.

WILL NO TOUCH EXTENDED...FOR NOW WILL CONTINUE BELOW NORMAL
HIGH TEMPS...ALTHOUGH EVENTUALLY UPPER RIDGE WILL BUILD ACROSS OUR
AREA AND PRODUCE MORE TYPICAL WARM AND DRY CONDITIONS...BUT AT THIS
POINT IT WILL BE NEAR THE END OF THE MONTH BEFORE THAT CAN HAPPEN.

HOW COOL HAS THIS SUMMER BEEN?  AVERAGE SUMMER TEMPERATURES FOR THE
JUNE-JULY-AUGUST PERIOD CURRENTLY HAS 2004 AS THE THIRD COOLEST
SUMMER ON RECORD FOR ABILENE AND THE 14TH COOLEST ON RECORD FOR SAN
ANGELO.

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

26/19
Hazardous weather outlook, Aug 19, 1:47 PM CDT, 12 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
147 PM CDT THU AUG 19 2004

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140-
154-155-168>170-201846-
BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-CROCKETT TX-
FISHER TX-HASKELL TX-IRION TX-JONES TX-KIMBLE TX-MASON TX-
MCCULLOCH TX-MENARD TX-NOLAN TX-RUNNELS TX-SAN SABA TX-SCHLEICHER TX-
SHACKELFORD TX-STERLING TX-SUTTON TX-TAYLOR TX-THROCKMORTON TX-
TOM GREEN TX-
147 PM CDT THU AUG 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS.

.DAY ONE...

THUNDERSTORMS WILL CONTINUE TO DEVELOP LATE THIS AFTERNOON AND
CONTINUE INTO THE OVERNIGHT HOURS ACROSS WEST CENTRAL TEXAS...MAINLY
ALONG AND NORTH OF AN OUTFLOW BOUNDARY FROM SAN ANGELO TO SAN SABA.
LOCALLY HEAVY RAINFALL CAN BE EXPECTED...PRODUCING AN ADDITIONAL 1 TO
3 INCHES OF RAIN IN SOME LOCATIONS. THIS RAIN WILL FALL ON ALREADY
SATURATED GROUND AND MAY CAUSE LOCALIZED AREAS OF FLASH FLOODING. IN
ADDITION TO THE VERY HEAVY RAINFALL...FREQUENT LIGHTNING AND SMALL
HAIL WILL BE LIKELY WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...

A WEAK FRONTAL BOUNDARY ACROSS THE PANHANDLE AND OKLAHOMA THIS
AFTERNOON WILL SLIP SOUTHWARD INTO WEST CENTRAL TEXAS BY FRIDAY
AFTERNOON. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP...WITH A
FEW STORMS PERHAPS REACHING SEVERE LIMITS. LARGE HAIL AND VERY HEAVY
RAINFALL WILL BE THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

07

In the hours before

Special weather statement, Aug 19, 11:43 PM CDT, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1143 PM CDT THU AUG 19 2004

TXZ099-200545-
THROCKMORTON TX-
1143 PM CDT THU AUG 19 2004

...THE NATIONAL WEATHER SERVICE HAS ISSUED A SIGNIFICANT WEATHER
ALERT...

AT 1137 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 16 MILES NORTHWEST
OF ELBERT...OR ABOUT 12 MILES SOUTHEAST OF SEYMOUR...MOVING SOUTHEAST
AT 20 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...ELBERT AT 1215 AM
CDT.

BE PREPARED FOR WINDS NEAR 50 MPH...SMALL HAIL...VERY HEAVY RAIN...
AND DANGEROUS CLOUD TO GROUND LIGHTNING.

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 11:49 PM CDTSevere Thunderstorm WarningSJTThrockmorton56 min
Aug 20, 12:47 AM CDTSevere Thunderstorm WarningSJTSan Saba58 min
Aug 20, 1:40 AM CDTFlash Flood WarningSJTSan Saba3 hr
Aug 20, 1:46 AM CDTSevere Thunderstorm WarningSJTSan Saba59 min
Aug 20, 3:54 AM CDTFlash Flood WarningSJTCallahan, Taylor2 hr
Aug 20, 5:55 AM CDTFlash Flood WarningSJTCallahan, Jones, Taylor3 hr
Aug 20, 8:40 AM CDTFlash Flood WarningSJTCallahan, Jones, Taylor65 min
Aug 20, 3:50 PM CDTSevere Thunderstorm WarningSJTTom Green40 min
Aug 20, 4:28 PM CDTSevere Thunderstorm WarningSJTTom Green62 min
Aug 20, 5:29 PM CDTSevere Thunderstorm WarningSJTMenard61 min
Aug 20, 5:34 PM CDTSevere Thunderstorm WarningSJTConcho56 min
Aug 20, 6:18 PM CDTFlash Flood WarningSJTMenard3 hr
Aug 20, 6:32 PM CDTSevere Thunderstorm WarningSJTRunnels58 min
Aug 20, 6:53 PM CDTFlash Flood WarningSJTTom Green3 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.